Take the 2-minute tour ×
Cognitive Sciences Stack Exchange is a question and answer site for practitioners, researchers, and students in cognitive science, psychology, neuroscience, and psychiatry. It's 100% free, no registration required.

I know that vitamins B6 and B12 are very important for the brain function, and both are involved in metabolism of homocysteine. Buildup of homocysteine has been associated with cognitive impairment. There may be dozens of other metabolic pathways that use these vitamins.

I'm interested if there are any medical/psychiatric conditions for which B vitamin supplementation is actually harmful or not advised? could such supplementation overload/deplete the intrinsic factors for these vitamins, making them temporarily unavailable to the brain?

share|improve this question
    
Was there anything further that you had wanted to know beyond what is in the answer below? –  Chuck Sherrington Aug 13 '13 at 3:30
add comment

1 Answer

People often fall under the spell of the "more is better" assumption when it comes to supplements, but, while B6 (pyridoxine) has many lifesaving applications (e.g., treating a specific type of seizure, or [protecting the system from acute neurotoxicity of chemotherapeutic agents, B6 can be downright toxic in high concentrations.

Patients with abnormally elevated B6 levels were found to experience numbness and burning pain among other symptoms. A patient who ingested on the order of 10 grams per day over the long term was found to have muscle weakness and motor deficits in addition to sensory neuropathy.

The most famous anecdote of this was in Oliver Sacks "The Man Who Mistook His Wife for a Hat" under the story entitled "The Disembodied Lady", where a prolonged megadose of B6 left a woman with no proprioceptive feedback about her body in space. Certainly, there is little or no data about her actual ingested amounts in the popular press account, but this effect was seen frequently as a result of bodybuilding fads in the 1970s and 1980s.

So, the very act of taking the supplement in excess can exacerbate an existing neuropathic condition, or potentially create a pathology where none was present beforehand.

B12 (often supplemented as cyanocobalamin) is a bit of a different animal. It requires a cofactor ("intrinsic factor") to be absorbed properly, so it's more difficult to inadvertently take in excess.

share|improve this answer
add comment

Your Answer

 
discard

By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.